0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Agranulocytosis After Diphenylhydantoin and Chlorothiazide Therapy:  A Case Report and Discussion of the Evidence for the Primary Role of Diphenylhydantoin

RAYMOND G. SLAVIN, M.D.; GORONWY O. BROUN JR., M.D.
Arch Intern Med. 1961;108(6):940-944. doi:10.1001/archinte.1961.03620120124017.
Text Size: A A A
Published online

Since 1938, diphenylhydantoin (Dilantin) has been one of the most widely used drugs for the treatment of convulsive disorders. It is highly effective in suppressing convulsions and generally has a very low toxicity.1 The principal toxic manifestations include gingival hyperplasia,2,3 gastrointestinal disorders,4 cutaneous reactions,5,6 and central nervous system disturbances, especially of the cerebellum.7 These manifestations may occur in about 15% of the patients treated.1 Review of the literature and standard pharmacologic texts reveals very few reports of hematologic toxicity, with the exceptions of megaloblastic anemia9-12 and lymphadenopathy sometimes associated with eosinophilia. The latter is thought to be an allergic reaction to the drug.13 The following case represents an incident of fatal agranulocytosis associated with the administration of diphenylhydantoin and chlorothiazide. For reasons which will be stated later, it is felt that diphenylhydantoin was the prime offender.

Report of Case  A 48-year-old white

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
/>
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();